(This actually took a few days, so I broke the post up into parts.)
This post will probably take me all day to write, but I want to share my experience while things are really recent or currently occurring, in case anyone else that needs this might stumble across it. Thankfully I found some sources that helped ease my fears by providing symptom lists and titration, but it would have been nice to find something written about going through this. I found a lot of questions floating on the internet, looking for more information, and it hit me that there are way too many people going through this that followed their doctor’s recommendations in treatment (not referring to the ones that abused things).
I have a long history of anxiety, depression, and PTSD, and have seen a psychiatrist for years. They were a blessing and helped me through some of the most difficult times along with working through difficult things from my past. Unfortunately I didn’t do my part and thoroughly research a medication that was prescribed. I was told that I would be on Clonazepam (Klonopin) the rest of my life and I looked at it as on par with blood pressure medicine or my pain medication, so as long as I was being told to stay on it, that it was safe with my other medications, and it helped, then I needed to take it, because mental health should be just as important as your heart. Your mind controls your life – it’s one of the most important parts of making life meaningful, in my opinion. And so I took the 0.25 mg dose three times a day, with up to two “rescue” pills during an acute episode a few times per month. Although it’s recommended that Benzodiazepines only be used for short term, I was reassured repeatedly so I was on it for about eight years I think, but maybe longer.
My psychiatrist had retired and started working independently as a concierge psychiatrist, so I was able to continue treatment with her despite moving to another state, by using FaceTime and texting/emailing. Then one day I sent a text to her to request an appointment whenever she could fit me in and updated on what had occurred, so she would have that information for our next session, and I didn’t hear back from her. I waited and there was radio silence. I tried reaching her and then the pharmacy started trying to reach her for a new refill script before I ran out of medication. Nothing.
My PCP won’t touch anything related to benzos or opioids, so I had to get hold of the psychiatrist. I admit to being a nervous person who gets anxious if I don’t have a plan in place or things don’t go according to plan, so I try to always request refills with plenty of time to get their stock replenished or reach a physician. Plus I had the extra rescue pills that I hadn’t taken along with the night doses that I had recently stopped taking since another treatment works better at night. After two weeks I got alarmed and bells started clanging in my head. As a precaution I dropped my daily use to one, knowing I’d need to taper down in order to prevent serious withdrawal problems that are miserable, and unfortunately sometimes fatal. I had the hardest time finding consistent, trustworthy dosage tapering schedule information (it’s not as straight forward as just removing a pill; it requires a personalized treatment based on the patient), and I didn’t have a whole lot of options when I dropped down to the one dose daily in hopes that she was just unavailable for some reason, like due to having Covid. (Not that I wish that on anyone, but would be better than being in the obits like I ended up checking, in concern that she may have recently passed due to a health issue and the estate or whatever covering entity hadn’t started contacting her patients yet.) And then I ran out.
I had sent more requests to the pharmacy so they would continue trying to reach her, especially considering that they have more contact information for her than I do. A few days after I ran out the pharmacy contacted me to see if I could reach my doctor since they still weren’t able to and I told them that I hadn’t heard from her at all, I had run out of the medication, and now I was starting to have a rough time (at this point I was halfway through a round of heavy duty antibiotics for a sinus infection following some other bug, so I’d been feeling rough for a few months) with withdrawal symptoms (the ones I knew about that seemed obvious, like anxiety, amped up emotions, and that type of psych stuff) and a bunch of other things that I didn’t understand.
I’m grateful that the pharmacists at both Sam’s Clubs I’ve used have been awesome and this time was no different. The pharmacist was very empathetic, reassuring, and informative with a lot of tips for handling the rebound effects as my PTSD and panic attacks would continue to worsen the longer I went without the medication that controlled them. I all ready knew to do meditation, grounding techniques, distractions, and migraine preventative behaviors, but knowing which things I had learned to do would work for this was a help and helped me feel a little less anxious to have a plan of attack. But there wasn’t a thing she could do. There isn’t a medication that specifically helps with withdrawal symptoms, she couldn’t give me the lower dosages that I should have had that would allow me to titrate down further for longer, and she didn’t give me the resources and information I most needed.
DO NOT GO THROUGH THIS ALONE. I seldom ever use all caps and only do it when I truly feel something needs emphasized, so please know that I mean this wholeheartedly. You should have your doctor involved with every day of tapering you off of Clonazepam and handling the withdrawal symptoms. Honestly I want to say that you NEED to have them working with you every step of the way when you stop using Clonazepam. I learned that you can have withdrawals from just a few days of taking it, so across the board I think it should be required that they sign an intent form when prescribing stating that they, or whomever takes the practice over, will work with you extensively when you discontinue use. But you can do this if the medical system fails you. I didn’t know a fraction of what I learned in the past week, and I would massively recommend that you go to the ER or a rehab center/department. If you have access to that help, please utilize it. I cannot emphasize this enough. A doctor should be involved through your entire discontinuation and withdrawal. It is dangerous to go through this without medical help, especially if you don’t know what to expect and you don’t have time, or the doctor and medication, to taper off of Clonazepam. Withdrawal can be FATAL.
I wouldn’t be able to even try to write now, let alone do anything else or actually get through this, if it wasn’t for my husband. He literally saved me from dying. I know that sounds dramatic, but if you read anything else that I write, then you know that I try to be honest and straightforward when I write about things or else I don’t discuss it. Clonazepam doesn’t work like you most likely expect and it has some sneaky things it does. It binds to your receptors, think of them as the message center, and the way that it does almost always causes your brain to be lazy and relies on the medication to handle everything. When you take the Clonazepam away your body has to relearn how to properly function by itself. Especially if you have taken it long term or at high doses (if you’re at a high dose it is even more dangerous without a doctor working with you through the entire process, since you are at a higher risk for having potentially fatal seizures!). It’s NOT just helping you feel less depressed or suppressing the extra emotions and thoughts that bombard you. It literally affects almost every system of your body. Since it has its hooks in your brain, it is letting your brain grow dependent on it for everything. It takes over your message center and when it leaves, your brain has to relearn how to run all parts of the body. Guess what that means? You are bombarded with sensations, emotions, and thoughts. It truly feels like you are going insane. But what I didn’t expect, and no one had thought to mention, is how many physical things Clonazepam affects. Without Clonazepam in your system your body is overwhelmed with sensations, so you can have a huge variety of problems like migraines, muscle spasms and involuntary movements, coughing, massive dizziness, nausea, GI issues, shooting pains, unusual electrical shock-like feelings, along with the expected psych issues like depression, panic attacks that you don’t realize are happening when you’re in the grips of it, and altered reality issues like feeling disconnected from the world and time dragging out beyond 24 hours (especially with the insomnia that is common if you don’t have a doctor prescribing medication to help handle your symptoms and something that helps with sleep, since meditation and other cognitive things don’t help much in my experience), but don’t forget about those dangerous symptoms like seizures. At times I literally can’t walk, get food or medications, be exposed to light, or take care of personal needs. He has had to help me move in bed and nearly carry me to the bathroom, bring everything to me to the extent that he even got a dorm refrigerator for the bedroom so that I don’t try to get to the kitchen downstairs and get hurt or fall down the stairs to my death, help hold my limbs and relax areas when I have spasms that leave me crying, and finding anything my body will tolerate to eat, along with what feels like a million other things. The symptoms are often so intense and overwhelming that I sincerely think it would be impossible to survive this completely alone…